Format

Send to

Choose Destination
Case Rep Oncol. 2017 Mar 2;10(1):230-234. doi: 10.1159/000456540. eCollection 2017 Jan-Apr.

Autoimmune Diabetes and Thyroiditis Complicating Treatment with Nivolumab.

Author information

1
aDivision of Hematology and Oncology, Department of Medicine, University of Florida, Gainesville, Florida, USA.
2
dDivision of Hematology and Oncology, Malcom Randall VA Medical Center, Gainesville, Florida, USA.
3
bDivision of Endocrinology, Diabetes and Metabolism, Department of Medicine, University of Florida, Gainesville, Florida, USA.
4
eDivision of Endocrinology, Malcom Randall VA Medical Center, Gainesville, Florida, USA.
5
cDepartment of Medicine, University of Florida, Gainesville, Florida, USA.

Abstract

Programmed cell death-1 (PD-1) ligand inhibitors have gained popularity in the treatment of advanced non-small-cell lung cancer. The immune system is regulated by stimulatory and inhibitory signaling and aims to achieve the balance between activation and inhibition. Treatment with immune checkpoint inhibitors enhances immune response, but is also known to diminish immune tolerance and increase autoimmune toxicity. Here we present a case of a patient with advanced squamous cell lung cancer who developed type I diabetes and thyroiditis after treatment with PD-1 checkpoint inhibitor nivolumab. The presence of autoimmune diabetes mellitus and thyroiditis were confirmed by markedly elevated titers of the glutamic acid decarboxylase autoantibody and thyroid peroxidase antibody, respectively. This report serves to heighten awareness of potential autoimmune toxicities related to anti-PD-1 therapy, especially as these toxicities are manageable if identified in a timely manner.

KEYWORDS:

Autoimmune diabetes; Nivolumab; PD-1 inhibitor

Supplemental Content

Full text links

Icon for S. Karger AG, Basel, Switzerland Icon for PubMed Central
Loading ...
Support Center